Skip to Main Content

Mathematics of Computation

Published by the American Mathematical Society since 1960 (published as Mathematical Tables and other Aids to Computation 1943-1959), Mathematics of Computation is devoted to research articles of the highest quality in computational mathematics.

ISSN 1088-6842 (online) ISSN 0025-5718 (print)

The 2020 MCQ for Mathematics of Computation is 1.78.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.


Multigrid methods for the computation of singular solutions and stress intensity factors I: Corner singularities
HTML articles powered by AMS MathViewer

by Susanne C. Brenner PDF
Math. Comp. 68 (1999), 559-583 Request permission


We consider the Poisson equation $-\Delta u=f$ with homogeneous Dirichlet boundary condition on a two-dimensional polygonal domain $\Omega$ with re-entrant angles. A multigrid method for the computation of singular solutions and stress intensity factors using piecewise linear functions is analyzed. When $f\in L^{2}(\Omega )$, the rate of convergence to the singular solution in the energy norm is shown to be ${\mathcal {O}}(h)$, and the rate of convergence to the stress intensity factors is shown to be ${\mathcal {O}}(h^{1+(\pi /\omega )-\epsilon })$, where $\omega$ is the largest re-entrant angle of the domain and $\epsilon >0$ can be arbitrarily small. The cost of the algorithm is ${\mathcal {O}}(h^{-2})$. When $f\in H^{1}(\Omega )$, the algorithm can be modified so that the convergence rate to the stress intensity factors is ${\mathcal {O}}(h^{2-\epsilon })$. In this case the maximum error of the multigrid solution over the vertices of the triangulation is shown to be ${\mathcal {O}}(h^{2-\epsilon })$.
Similar Articles
  • Retrieve articles in Mathematics of Computation with MSC (1991): 65N55, 65N30
  • Retrieve articles in all journals with MSC (1991): 65N55, 65N30
Additional Information
  • Susanne C. Brenner
  • Affiliation: Department of Mathematics, University of South Carolina, Columbia, SC 29208
  • Email:
  • Received by editor(s): July 2, 1996
  • Additional Notes: This work was supported in part by the National Science Foundation under Grant Nos. DMS-94-96275 and DMS-96-00133.
  • © Copyright 1999 American Mathematical Society
  • Journal: Math. Comp. 68 (1999), 559-583
  • MSC (1991): Primary 65N55, 65N30
  • DOI:
  • MathSciNet review: 1609670